A Graphical Analysis of Some Basic Results in Social Choice
AbstractWe use a simple graphical approach to represent Social Welfare Functions that satisfy Independence of Irrelevant Alternatives and Anonymity. This approach allows us to provide simple and illustrative proofs of May's Theorem, of variants of classic impossibility results, and of a recent result on the robustness of Majority Rule due to Maskin (1995). In each case, geometry provides new insights on the working and interplay of the axioms, and suggests new results including a new characterization of the entire class of Majority Rule SWFs, a strengthening of May's Theorem, and a new version of Maskin's Theorem.
Download InfoIf you experience problems downloading a file, check if you have the proper application to view it first. In case of further problems read the IDEAS help page. Note that these files are not on the IDEAS site. Please be patient as the files may be large.
Bibliographic InfoPaper provided by National Bureau of Economic Research, Inc in its series NBER Technical Working Papers with number 0268.
Date of creation: Mar 2001
Date of revision:
Note: TWP PE
Contact details of provider:
Postal: National Bureau of Economic Research, 1050 Massachusetts Avenue Cambridge, MA 02138, U.S.A.
Web page: http://www.nber.org
More information through EDIRC
Other versions of this item:
- Estelle Cantillon & Antonio Rangel, 2002. "A graphical analysis of some basic results in social choice," Social Choice and Welfare, Springer, vol. 19(3), pages 587-611.
- Estelle Cantillon & Antonio Rangel, 2002. "A graphical analysis of some basic results in social choice," ULB Institutional Repository 2013/9007, ULB -- Universite Libre de Bruxelles.
- Estelle Cantillon & Antonio Rangel, 2000. "A Graphical Analysis of Some Basic Results in Social Choice," Cowles Foundation Discussion Papers 1285, Cowles Foundation for Research in Economics, Yale University.
Please report citation or reference errors to , or , if you are the registered author of the cited work, log in to your RePEc Author Service profile, click on "citations" and make appropriate adjustments.:
- Charles BLACKORBY & David DONALDSON & John A. WEYMARK, 1990.
"A Welfarist Proof of Arrow's Theorem,"
Discussion Papers (REL - Recherches Economiques de Louvain)
1990031, Université catholique de Louvain, Institut de Recherches Economiques et Sociales (IRES).
- Partha Dasgupta & Eric Maskin, 2008. "On The Robustness of Majority Rule," Journal of the European Economic Association, MIT Press, vol. 6(5), pages 949-973, 09.
- Wilson, Robert, 1972. "Social choice theory without the Pareto Principle," Journal of Economic Theory, Elsevier, vol. 5(3), pages 478-486, December.
- Yves Balasko & Hervé Crès, 1995.
"The Probability of Condorcet Cycles and Super Majority Rules,"
Research Papers by the Department of Economics, University of Geneva
95.01, Département des Sciences Économiques, Université de Genève.
- Balasko, Yves & Cres, Herve, 1997. "The Probability of Condorcet Cycles and Super Majority Rules," Journal of Economic Theory, Elsevier, vol. 75(2), pages 237-270, August.
- Saari, Donald G., 1991. "Calculus and extensions of Arrow's theorem," Journal of Mathematical Economics, Elsevier, vol. 20(3), pages 271-306.
- Núñez Matias & Valleta Giacomo, 2012.
"The informational simplicity of scoring rules,"
011, Maastricht University, Maastricht Research School of Economics of Technology and Organization (METEOR).
- Martinet, Vincent, 2011. "A characterization of sustainability with indicators," Journal of Environmental Economics and Management, Elsevier, vol. 61(2), pages 183-197, March.
- McMorris, F.R. & Powers, R.C., 2013. "Majority decision on median semilattices," Mathematical Social Sciences, Elsevier, vol. 65(1), pages 48-51.
For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: ().
If references are entirely missing, you can add them using this form.